Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On decompositions of Banach spaces of continuous functions on Mrówka's spaces

Author: Piotr Koszmider
Journal: Proc. Amer. Math. Soc. 133 (2005), 2137-2146
MSC (2000): Primary 03E50, 46E15, 54G12
Published electronically: February 25, 2005
MathSciNet review: 2137881
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that if $K$ is infinite compact Hausdorff and scattered (i.e., with no perfect subsets), then the Banach space $C(K)$ of continuous functions on $K$ has complemented copies of $c_{0}$, i.e., $C(K)\sim c_{0} \oplus X\sim c_{0}\oplus c_{0} \oplus X\sim c_{0}\oplus C(K)$. We address the question if this could be the only type of decompositions of $C(K)\not \sim c_{0}$into infinite-dimensional summands for $K$ infinite, scattered. Making a special set-theoretic assumption such as the continuum hypothesis or Martin's axiom we construct an example of Mrówka's space (i.e., obtained from an almost disjoint family of sets of positive integers) which answers positively the above question.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E50, 46E15, 54G12

Retrieve articles in all journals with MSC (2000): 03E50, 46E15, 54G12

Additional Information

Piotr Koszmider
Affiliation: Departamento de Matemática, Universidade de São Paulo, Caixa Postal: 66281, São Paulo, Sp CEP: 05315-970, Brazil

Keywords: Banach spaces of continuous functions, few operators, scattered spaces, almost disjoint families
Received by editor(s): July 24, 2003
Received by editor(s) in revised form: April 15, 2004
Published electronically: February 25, 2005
Additional Notes: The author acknowledges support from CNPQ, Processo Número 300369/01-8, from FAPESP, Processo Número 02/03677-7 and from Centre de Recerca Matemática at Universidad Autonoma de Barcelona.
Communicated by: Alan Dow
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society